Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A counter example to a conjecture of Johns

Authors: Carl Faith and Pere Menal
Journal: Proc. Amer. Math. Soc. 116 (1992), 21-26
MSC: Primary 16P40; Secondary 16P50
MathSciNet review: 1100651
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we construct a counter example to a conjecture of Johns to the effect that a right Noetherian ring in which every right ideal is an annihilator is right Artinian. Our example requires the existence of a right Noetherian domain $ A$ (not a field) with a unique simple right module $ W$ such that $ {W_A}$ is injective and $ A$ embeds in the endomorphism ring $ \operatorname{End} ({W_A})$. Then the counter example is the trivial extension $ R = A \ltimes W$ of $ A$ and $ W$. The ring $ A$ exists by a theorem of Resco using a theorem of Cohn. Specifically, if $ D$ is any countable existentially closed field with center $ k$, then the right and left principal ideal domain defined by $ A = D{ \otimes _k}k(x)$, where $ k(x)$ is the field of rational functions, has the desired properties, with $ {W_A} \approx {D_A}$.

References [Enhancements On Off] (What's this?)

  • [1] J. Bjork, Rings satisfying certain chain conditions, J. Reine Angew. Math. 245 (1971), 63-73. MR 0277562 (43:3295)
  • [2] P. M. Cohn, Skew field constructions, Cambridge Univ. Press, London, New York, and Melbourne, 1977. MR 0463237 (57:3190)
  • [3] J. H. Cozzens, Homological properties of the ring of differential polynomials, Bull. Amer. Math. Soc. 76 (1970), 75-79. MR 0258886 (41:3531)
  • [4] C. Faith, Algebra II: ring theory, Springer-Verlag, Berlin, Heidelberg, and New York, 1976. MR 0427349 (55:383)
  • [5] S. M. Ginn, A counter-example to a theorem of Kurshan, J. Algebra 40 (1976), 105-106. MR 0412229 (54:356)
  • [6] S. M. Ginn and P. B. Moss, Finitely embedded modules over Noetherian rings, Bull. Amer. Math. Soc. 81 (1975), 709-710. MR 0369424 (51:5657)
  • [7] B. Johns, Annihilator conditions in Noetherian rings, J. Algebra 49 (1977), 222-224. MR 0453808 (56:12061)
  • [8] R. P. Kurshan, Rings whose cyclic modules have finitely generated socle, J. Algebra 15 (1970), 376-386. MR 0260780 (41:5403)
  • [9] B. L. Osofsky, On twisted polynomial rings, J. Algebra 18 (1971), 597-607. MR 0280521 (43:6241)
  • [10] R. Resco, Division rings and $ V$-domains, Proc. Amer. Math. Soc. 99 (1987), 427-431. MR 875375 (88c:16022)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 16P40, 16P50

Retrieve articles in all journals with MSC: 16P40, 16P50

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society